You are here:

Urology/Transmitting bacteria


QUESTION: I went to my primary doctor complaining of some pains in my penis that seemed to onset after having sex with someone. I feared for the worst. He gave me a whole bunch of STD tests and they all came back normal. He prescribed for me a 7 day supply of 100mg Doxycycline Monohydrate which did help a lot, but the pain came back a little afterwards. I went to a urologist about 3 weeks or a month later and he did a cystoscopy on me and didn't find anything really at all. I am 33 and male. He prescribed 10 days of 500mg Ciprofloxacin HCL. After reading the material on this antibiotic it sounds like it must be prescribed to women mostly for yeast infections. Is it a common accurance for women to give men yeast infections when they have them? And would a yeast infection not have been fully addressed by the first antibiotic?

ANSWER: James:

Yeast infections are common in both men and women.  Cipro is NOT a yeast treatment, just another antibiotic and it is certainly not used exclusively in women.  Antibiotics do not treat yeast which requires special medicines.  

---------- FOLLOW-UP ----------

QUESTION: What type of special medicine would be needed for yeast? My pains are internal and therefore I can't imagine monistat or something like that would be helpful. I just feel an unexplained mild burning and am concerned that two doctors haven't found anything wrong with me. I'm worried this pain might just be something I'll have to live with from now on even though I have no idea what the cause is. Even if it was some bacteria I picked up, I am worried that the pain might continue. Maybe some damage was done that will continue to hurt in the absense of bacteria? Before when it was still kind of bad when I ejaculated it felt more like an over-tired muscle twitching uncomfortably in a very odd awful sensation. Also I had some redness on the right side of my penis after ejaculating which always went away. Should this current antibiotic  pretty much rid me of anything short of a yeast infection?


Special medicines would obviously be special anti-yeast medications such as diflucan and fluconazole.  Residual inflammation after an infection can cause ongoing pain for awhile.

Your current antibiotic is a reasonable choice but its not wise to predict absolute perfection from any antibiotic.


All Answers

Answers by Expert:

Ask Experts


Stephen W. Leslie, MD


Questions concerning erectile dysfunction, kidney stones and prostate disorders including prostate cancer. I have a special interest in kidney stone disease prevention.


Full time practicing urologist with 30 years experience. Associate Professor of Surgery and Chief of Urology at Creighton University Medical Center. Editor in Chief of eMedicine Urology internet textbook. Author of only NIH approved book written for patients by a urologist on the subject of kidney stones "The Kidney Stones Handbook". Inventor of the "Parachute" and "Escape" kidney stone baskets and the "Calculus" stone prevention analysis computer program.

American Urological Association, Ohio State Medical Association, Sexual Medicine Society

Men's Health, Journal of Urology, Urology, Healthwatch Magazine, Emergency Medicine Monthly, eMedicine, "The Kidney Stones Handbook", and numerous articles in various newspapers. He is also the editor of the Urology Board Review by McGraw-Hill used by urologists to study for their Board Certification Examinations.

Graduate of New York Medical College with residencies completed at Metropolitan Hospital New York, Albany Medical Center and University of Wisconsin-Madison.

Awards and Honors
Thirlby Award of the American Urological Association. Rated as one the country's Best Urologists by the Independent Consumer's Research Institute

©2016 All rights reserved.